Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 103, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 6, 2023, 10:15 PM CDT for Monroe County, Shelby County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2023, 10:15 PM CDT (03:15 UTC)
- Expired
- May 6, 2023, 10:42 PM CDT
- In force
- 27 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Monroe County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 168 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 9:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted.
558
WUUS53 KLSX 070315
SVRLSX
MOC137-205-070400-
/O.NEW.KLSX.SV.W.0103.230507T0315Z-230507T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1015 PM CDT Sat May 6 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Shelby County in northeastern Missouri...
Northwestern Monroe County in northeastern Missouri...
* Until 1100 PM CDT.
* At 1015 PM CDT, a severe thunderstorm was located 7 miles southwest
of Clarence, moving southeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Shelbina, Clarence, Maud, Granville, Woodlawn, Holliday, and
Duncans Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 200 AM CDT for northeastern
Missouri.
&&
LAT...LON 3977 9229 3970 9197 3944 9212 3955 9230
TIME...MOT...LOC 0315Z 296DEG 23KT 3967 9235
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney2 follow-up statements
437
WWUS53 KLSX 070331
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1031 PM CDT Sat May 6 2023
MOC137-205-070400-
/O.CON.KLSX.SV.W.0103.000000T0000Z-230507T0400Z/
Shelby MO-Monroe MO-
1031 PM CDT Sat May 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN SHELBY AND NORTHWESTERN MONROE COUNTIES...
At 1030 PM CDT, a severe thunderstorm was located over Maud, moving
east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Shelbina, Clarence, Granville, Woodlawn, and Maud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CDT for northeastern
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3977 9229 3970 9197 3951 9208 3961 9230
TIME...MOT...LOC 0330Z 289DEG 21KT 3966 9221
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney808
WWUS53 KLSX 070342
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1042 PM CDT Sat May 6 2023
MOC137-205-070352-
/O.CAN.KLSX.SV.W.0103.000000T0000Z-230507T0400Z/
Shelby MO-Monroe MO-
1042 PM CDT Sat May 6 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHELBY AND
NORTHWESTERN MONROE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 200 AM CDT for northeastern
Missouri.
LAT...LON 3977 9229 3970 9197 3951 9208 3961 9230
TIME...MOT...LOC 0340Z 296DEG 23KT 3962 9212
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:35 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, May 6, 6:35 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 635 PM CDT Sat May 6 2023 .SHORT TERM... (Through Sunday Night) Issued at 240 PM CDT Sat May 6 2023 The main story for today is that we've gotten into a lot better low level moisture than we've seen recently, and as a result, we're seeing a lot greater instability and a threat for thunderstorms. The initial round of thunderstorms that tracked through the region this morning and early afternoon was associated with the leading edge of the 850MB moisture. Going forward through the afternoon we should see instability become a lot more surface based, although a strong cap will limit the ability of updrafts to get going. A surface low in eastern Kansas will continue to promote a moist southerly flow across Missouri this evening and tonight. A subtle warm front extending east from this low across northern MO or southern IA will be the most likely focus for any thunderstorms to develop this evening. If thunderstorms do form, there is plenty of instability and sufficient shear for the development of supercells capable of large hail and damaging winds. Both global models and CAMs have been quite varied in how things play out tonight and Sunday. While we've long seen the opportunity for showers and storms to develop given the return of low level moisture and instability, the critical factor has been a focusing mechanism to get convection going. This seems to be coming into a little greater clarity now, although confidence remains somewhat low in the timing and location of greatest thunderstorm chances given the continued volatility in the models and the very subtle nature of the forcing mechanisms involved. In fact, the forcing for Sunday's convective threats depends largely on convection that occurs today, so there could still be significant changes in how we see things evolving going forward. For Sunday, there are two primary focusing areas. The first is any remnant boundary left from tonight's convection to our north. In fact, some of the more aggressive models (anything NAM-based) develop a lot more thunderstorms along the warm front tonight, developing into a broader MCS which drops southward across our area tonight into the day on Sunday. The MET (NAM-based MOS) says St Louis will only top out at 70 degrees tomorrow entirely due to being in the wake of a morning MCS (for reference, most other models indicate upper 80s for a high). If not enough convection gets going tonight to form a significant cold pool (as most models suggest), then we won't see that MCS pushing the effective front southward. The result would be a much warmer Sunday with the frontal forcing staying to our north. The other focusing area for thunderstorms on Sunday is related to convection expected to develop in Oklahoma this evening. Convection here could form an MCS with an associated MCV tracking northeast into southern Missouri on Sunday. This would then serve as the primary focus for thunderstorms Sunday. Storms in this environment will have access to strong instability, but shear is rather weak. The most likely storm mode would be pulse and multicell clusters with a threat for large hail (due to strong instability in the hail growth zone) and damaging winds. The time frame for this threat would be early afternoon into the early evening, primarily diurnally driven. Further north on Sunday, convection is expected to develop along a front in Iowa. This is more likely to develop into an MCS Sunday night, dropping southeast into our forecast area early Monday morning. The primary threat with this will be damaging winds and is the focus for the SPC Day 2 outlook. Although this develops Sunday night, the primary threat for our area is early Monday morning. Kimble .LONG TERM... (Monday through Next Saturday) Issued at 240 PM CDT Sat May 6 2023 The thunderstorms Monday morning will help to drive a cold front southward through our forecast area. If this front doesn't make it fully southward in the morning, then it could serve as the focus for another round of thunderstorms Monday afternoon in an environment with plenty of instability and moderate shear. Supercells with a hail and wind threat are possible, as well as convective clusters with primarily a wind threat. This is the focus for the SPC Day 3 outlook. The primary uncertainty here is on the position of the front which will be influenced heavily by convective evolution Sunday night. If the front is further south or lingering convection leaves clouds to prevent re-destabilization, then the thunderstorm threat will be lower. As the front pushes south, it will squash the low level moisture and instability to our south and west as well. The result for us is a break in the frequent threats for thunderstorms, at least for Tuesday if not into Wednesday as well. Surface high pressure building through the Great Lakes will keep a somewhat cooler and drier easterly flow across our area, but moisture surging back through the Plains will create more opportunities for thunderstorms to our west, potentially pushing into our area as early as Wednesday. The better opportunity for rain for our area would be Thursday into Friday, although there's uncertainty on how an upper trough in the western US wobbles out into the northern Plains next week which will affect all the subtle features that cause convection in the plains and our subsequent rain chances. The general idea is warmer with more rain chances later in the week. Kimble && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 616 PM CDT Sat May 6 2023 Thunderstorms over northwest Missouri are expected to move east and be in the vicinity of KUIN between 03-06Z. If this storm moves into the airport, it will be capable of producing MVFR, possible IFR ceilings and visibilities in brief downpours, hail, and wind gusts over 35 knots. There will also be low risk for showers and thunderstorms at all of the terminals overnight into Sunday, but the chance is too low to mention in the TAFs at this time. Low VFR ceilings at KSTL/KSUS are expected to scatter out by 03Z. Otherwise, winds will gust out of the south at 20-25 knots through 10-14Z before decreasing on Sunday morning. There will be additional gusts on Sunday afternoon to 20 knots at KJEF/KCOU. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 6, 2:47 PM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 247 PM CDT Sat May 6 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-072000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 247 PM CDT Sat May 6 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms this evening. The primary threats are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are possible every day this week. There is a threat for large hail and damaging winds with thunderstorms Sunday afternoon. There is a threat for damaging winds early Monday morning. There is a threat for large hail and damaging winds on Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Kimble
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 11:14 PM CDT | Severe Thunderstorm Warning | LSX | Shelby | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.